Skip to content Skip to navigation

FDA warns of errors with same-sounding drugs

August 11, 2015
by Pamela Tabar, Editor-in-Chief
| Reprints

The U.S. Food and Drug Administration (FDA) has issued a safety alert concerning prescribing errors among same-sounding drugs, including several medications used to treat conditions common among older adults.

As of June 2015, more than 50 medication errors have been reported because of confusion between the anticoagulant Brilinta (ticagrelor) and the relatively new antidepressant Brintellix (vortioxetine), according to a Food and Drug Administration (FDA) safety alert released last week. The reported cases have included incidents where the wrong drug was prescribed and where the wrong medication was dispensed.

The two drugs have brand names that sound and look similar and both tablets are inscribed with the letter “T.” Depending on the dosage, both pills also could be yellow. As an added risk for prescribers and pharmacists, both brand names appear in drop-down lists of computerized physician order entry (CPOE) systems because the two drugs begin with the same three letters, the FDA notes.

As an extra safeguard, the FDA recommends that prescribers include the generic name and the condition the medication is intended to treat. Residents who are taking either medication should be educated on what the medication is for and its possible side effects, the agency adds.

Related article:
Medication errors: Prescriptions for safety


Memory Care Forum - Focus: Resident Care

Get the latest information on Resident Care, and attend other valuable sessions at this two-day event making education on the research, innovations, and program approaches to memory care a priority.

Philadelphia, May 23-24   |   San Diego, September 22-23